Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Had hepatic adenoma. Have gall stones and pain in armpit, nausea, dizziness, indigestion. How to treat these?

User rating for this question
Very Good
Answered by

Practicing since : 1962
Answered : 693 Questions
Almost 3 years ago I was rushed to hospital with what turned out to be a ruptured hepatic adenoma. I bled internally and had two blood transfusions. The doctors performed an embolisation to stop the bleeding. The bleed was inside the Hepatic Adenoma therefore it swelled up like a balloon filled with blood to the extent that the tumour increased to over 16cm in circumference. For a year after, the tumour shrunk significantly due to the old blood being processed, but today the tumour is still about 8cm in circumference and taking longer to shrink further. Doctor does not recommend removing the tumour as it is situated in a very tricky spot (right in the middle of the left and right lobes in between major chest veins/arteries). My question relates to increasing symptoms / discomfort I have been experiencing lately which I didn't experience in the first year or so after the rupture. I would like to know what it involved in the healing process of such a big bleed and how long does it take? I do know that I now have a grape-sized gallstone (my guess is it is a bellirubin stone/s) which I am sure was as a result of all those dead blood cells being processed by my body so now I have gallbladder and digestive issues as a result. I also had severe chest pain a few months ago (on two occassions) which went undiagnosed. I also get these XXXXXXX aches in my limbs & torso and pain under my right armpit (the aches coincide with bouts of digestive problems about twice a month which includes nausea, sometimes dizziness, indigestion, diarreaoh, etc. The pain in the right arm pit seems to coincide with my menses and ovulation, but not sure. Please can someone tell me what I can expect as 'normal' in such a healing process? I can't find any doctors who know and I don't know if my latest symptoms are related. Please help.
Posted Tue, 29 Jan 2013 in Liver and Gall Bladder
Answered by Dr. Charles S Narasi 56 minutes later
You are a young lady with a complicated history.
You probably were on oral contraceptives for a period of time,
which is the most common cause for Hepatic Adenomas.In some,
it is associated with diabetes, glucogen storage disease etc.
You had a major complication of rupture and bleeding and
fortunately they were able to stop the bleeding and replace your
blood loss.
The latest tumor size is 8 cm. which is still large.
Reviewing the literature, any tumor larger than 5 cm. should be
resected mainly because of risk of hemorrhage but also due to
potential malignant transformation (Increased cancer risk).
Most experts advice to wait till a reasonable period of observation
after the OCP's have been stopped.
I am sure they have also tested blood for AFP (Alpha feto protein) levels.
Majority of patients will have partial removal of liver lobe.
Elective surgery carries about 13% morbidity but mortality is rare.
If done as emergency , death rate goes up to 5-8% and complication
rates are higher.
Gallbladder can be taken out at the same time .
What you need to look for is an established university hospital
with experts in liver surgery. You can do research on line with
help from your doctors.
I am sure your symptoms are from all the scarring and healing
process and hopefully it will improve with time. That might take
3-4 months.
This is a difficult position to be in , but I wish you the very best.
Above answer was peer-reviewed by
Follow-up: Had hepatic adenoma. Have gall stones and pain in armpit, nausea, dizziness, indigestion. How to treat these? 6 days later
Dear Dr Narasi, Thank you for your reply. To be more specific, my question relates to the healing process of the large XXXXXXX bleed I had (as a result of the rupture). What can I expect as normal symptoms of all those old dead blood cells being processed in my body? Can you point me to some literature on this as I can find nothing on the internet and my symptoms are concerning me. It is very strange that for the first year after the rupture/embolisation (when the tumour was the largest), I did not have all the complaints I have now and I assume this is because that old blood is only now working its way through me/out of me, but I need to understand the process to assist me in not fearing the symptoms I am experiencing. For example, do I need to be worried about the old clotted blood cells getting into my bloodstream? My latest unusual complaint is that I sometimes wake up at night with my left (and sometimes right) hand having fallen asleep (i.e. numb, no feeling in it then I move it and there is pins and needles and feeling is restored). The on and off aches & pains in my body (and other symptoms, i.e. nausea, weakness, indigestion) are also noticeable enough to affect my quality of life. Is all of this normal in the process of the body dealing with getting rid of the dead blood cells? Thanking you in advance.
Answered by Dr. Charles S Narasi 1 hour later
The old blood around the area of the rupture will get
absorbed and you don't have to worry about clot getting
lose and traveling through your system. Some of the
other symptoms that you are experiencing may be due
to anxiety and stress which can be expected after what
you have gone through.
I can give you this website which is the best for liver
diseases and this one is for patients.

You can enquire about "Hepatic Adenoma ".
I hope this helps.
Wish you well.
Above answer was peer-reviewed by
Follow-up: Had hepatic adenoma. Have gall stones and pain in armpit, nausea, dizziness, indigestion. How to treat these? 43 hours later
Dear Dr Narasi, I would just like to take this opportunity to say thank you for your assistance. Also, you mentioned a website in your reply but I could not see any the links to the website in your post. Perhaps can you give me the name of the website and I will then look it up. Thank you, once again.
Answered by Dr. Charles S Narasi 4 hours later
I had included the web address for you. I don't know why
they did not include it.
I can tell you the name.
It is the website for American Association For study of liver
diseases. You can get to the site, there is a patient information
section. Hope you will get the best answers for your concerns.
I wish you well.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor